Winter Weather, Western Grant
- When
- March 30, 3:00 AM EST to 7:00 AM EST
- Where
- Western Grant forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
A brief period of freezing rain occurred early in the morning on the 30th. Ice accumulation was confined mainly to elevated surfaces in eastern West Virginia.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A brief period of freezing rain occurred early in the morning on the 30th. Ice accumulation was confined mainly to elevated surfaces in eastern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 29, 8:59 PM EST, 6 hours 1 minute earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
959 PM EDT Tue Mar 29 2022
.SYNOPSIS...
High pressure will slowly move offshore through Wednesday. Low
pressure will slowly move eastward tonight and allow a warm
front to move northward into the area Wednesday before passing
through late Wednesday night and into Thursday. Strong cold
front impacts the area Thursday into Thursday night. High
pressure returns Friday and into Saturday before another area of
low pressures approaches by Sunday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
High pressure remains overhead this evening, and with light
winds, dry air, and only some thin high/mid-level clouds this
should provide a good setup for radiational cooling. Min temps
will drop into the mid to upper 20s for many locations with
lower to middle 30s in downtown Washington and Baltimore as well
as the shoreline of the Potomac River and Chesapeake Bay.
High pressure will begin to shift east overnight while potent
low pressure tracks through the central CONUS. The warm front
associated with the low will move into the area tonight (most
notably in the lower and mid-levels of the atmosphere). A period
of light precipitation is likely along and ahead of this
boundary, especially over the Allegheny and Potomac Highlands,
but even into the Shenandoah Valley/eastern WV. With
temperatures dropping ahead of this system from radiational
cooling and low dewpoints, this suggests that precipitation will
likely fall as a period of freezing rain (perhaps even a little
sleet/snow, but any sleet/snow will be very light and
inconsequential). A Winter Weather Advisory is in effect for
locations along/west of the Blue Ridge Mountains in northern VA
into the Allegheny Highlands for this reason. Admittedly,
confidence for freezing rain is highest in the Allegheny
Highlands, where for precipitation overlaying colder surface
temps is most likely to occur. Farther east into the Shenandoah
Valley, there is some guidance suggesting it is going to be dry.
However, given the radar presentation upstream (trending toward
the GFS and other guidance showing light precipitation reaching
the ground) combined with the fact that most of the lift will
be in the 850-700 mb layer (less dry air to make it through vs.
the precipitation developing from higher in the atmosphere) and
all guidance showing some fgen forcing with saturation in those
levels, the forecast leans more toward the pessimistic guidance.
Therefore, light freezing rain may impact these areas late
tonight into early Wednesday.
Farther east, confidence for precipitation continues to wane
farther away from the forcing associated with the warm front.
However, it is not zero. Therefore, this will have to monitored
overnight for the DC metro area toward Baltimore and northern
MD.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Light rain/freezing rain early Wednesday morning across northern
and western areas should dissipate by mid-morning. The surface
warm front will move into the area later Wednesday morning into
Wednesday afternoon, and a southerly flow this will cause
temperatures to rise into the upper 50s to low 60s across much
of the area. There will be a lull in potential precip between
late Wednesday morning into Wednesday evening ahead of a strong
cold front expected to move through the area starting late
Wednesday night. Winds out of the southeast will be gusty at
times on Wednesday with strengthening pressure gradient
throughout the day. As warm, moist air continues to build, do
not expect temperatures to fall that much overnight Wednesday
with lows expected to mainly be in the 40s and 50s.
Conditions will begin to rapidly change ahead of the cold front
passage early Thursday morning. An initial shortwave will move
northeast by mid-morning. This, coupled with a strong 850 jet in
place may be enough to potentially allow for some strong
thunderstorms to form by mid-morning. Better forcing and
instability looks to be further north in PA for this initial
round. Winds on Thursday also look to be favorable for Wind
Advisory and even High Wind Warning criteria across a large
portion of the forecast area. Bufkit sounds are favoring 50+
knots below the mixing layer. Warm air advection may allow for
them to stay below HWW criteria but Wind Advisory looks better,
confidence wise. The position of the warm front overnight
Wednesday will play an important role in this potential hazard.
A threatening cold front is expected to approach the area from
west to east during the day on Thursday. Latest guidance hints
at maybe a better potential in terms of instability across some
of the western areas of the CWA. Strong low-mid level wind field
still favors the potential for strong to severe thunderstorms.
Main threats for now looks to be damaging winds and an isolated
tornado. 0 to 1 km SRH will be elevated for much of the event
with the favorable low-level wind field and enhanced vertical
vorticity within those environments. SPC has areas closer to the
I-95 corridor in a Slight risk for Thursday with marginal
further west. Do think that this may be expanded further west,
should the later guidance favor this potential. The threat will
likely continue into late Thursday night, likely over the waters
beyond midnight. Northwesterly flow will build in behind the
front and likely bring temperatures down from the mid 70s
Thursday to low to mid 50s Friday.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure will build in at the surface Friday into Saturday.
Some upslope shower, rain or snow, is possible mainly early
Friday. Breezy conditions are likely Friday as well. Winds could
gust up to 25 or 30 mph. The wind should diminish Friday night
as colder than normal temperatures filter in once again.
High pressure will move east Saturday night into Sunday. A low
pressure system over the Southeast U.S. is expected to move up
the East Coast. An increase in rain chances and perhaps some mixed
precipitation over the highest elevations.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected through Wednesday. A light wintry
mix and rain may pass through the terminals late tonight through
early Wednesday morning. The best chance for precipitation will
be around KMRB, and light freezing rain may accumulate on
elevated surfaces. Across the rest of the terminals, confidence
for precipitation is lower and the main p-type should be rain.
However, a few sleet pellets could mix in as well. Cigs/vsbys
should remain at VFR levels during this time.
CIGs/VSBYS may be reduced below VFR for much of the area
Wednesday night through Thursday night with thunderstorm
potential likely 18z Thursday into 6-7z Friday. Threat would
start earlier in the period for KMRB and KCHO and continue
eastward.
VFR conditions are expected Friday into Saturday as high pressure
builds overhead. Gusty westerly winds of 20-25+ knots are possible
Friday, becoming light Friday night then southerly Saturday.
&&
.MARINE...
Light winds will turn south to southeast Wednesday. Winds will
strengthen again late Wed morning/Wed afternoon in SSE flow and
remain above SCA through early Thu. Gale conditions looking
more likely Thu afternoon and evening with the potential for
severe thunderstorms late Thursday night. SMWs may also be
required.
Gusty westerly winds of 20-25+ knots appear likely Friday in the
wake of a strong cold front. The wind should become lighter Friday
night as high pressure builds overhead, then southerly Saturday as
the high moves offshore. Southerly channeling could result in a few
gusts to near 20 knots by late Saturday.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will increase due to a strengthening southerly
flow Wednesday and Thursday. PETSS guidance has had a
significant high bias with strong srly winds so far this year
which is likely as a result of wind blowing over cold water and
for this reason its output has been rejected. Some sites may
reach action stage Thu evening, but at this time I'm keeping all
sites below minor flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 2 AM to 11 AM EDT Wednesday for
MDZ001-003-501-502.
VA...Winter Weather Advisory from 2 AM to 11 AM EDT Wednesday for
VAZ028-031.
Winter Weather Advisory until 9 AM EDT Wednesday for VAZ026-
027-029-030-507.
WV...Winter Weather Advisory from 2 AM to 11 AM EDT Wednesday for
WVZ050>053-503-504.
Winter Weather Advisory until 9 AM EDT Wednesday for WVZ055-
501-502-505-506.
MARINE...Gale Watch from Thursday afternoon through late Thursday night
for ANZ530>543.
Small Craft Advisory from 11 AM to 6 PM EDT Wednesday for
ANZ530>543.
&&
SYNOPSIS...DHOF/ADM
NEAR TERM...BJL/ADM
SHORT TERM...ADM
LONG TERM...KLW
AVIATION...BJL/KLW/ADM
MARINE...BJL/KLW/ADM
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 611 PM EDT Tue Mar 29 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-301000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 611 PM EDT Tue Mar 29 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds may lead to isolated instances of wind damage Thursday into Thursday evening. Scattered severe thunderstorms are possible Thursday afternoon and evening. Damaging wind gusts are the main threat. A Gale Watch is in effect Thursday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-301000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 611 PM EDT Tue Mar 29 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Winter Weather Advisory is in effect late tonight for light freezing rain accumulation in the Potomac Highlands, Shenandoah Valley, northern Virginia Blue Ridge Mountains, and western Maryland. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Winter Weather Advisory continues into Wednesday morning. Strong winds may lead to isolated instances of wind damage Thursday into Thursday evening. Scattered severe thunderstorms are possible Thursday afternoon and evening. Damaging wind gusts are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday. MDZ001-501-502-VAZ503-504-WVZ501>506-301000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 611 PM EDT Tue Mar 29 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Weather Advisory is in effect late tonight for western Maryland as well as Mineral, Grant, and Pendleton Counties in West Virginia for light freezing rain accumulation. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Winter Weather Advisory continues into Wednesday morning. Strong winds may lead to isolated instances of wind damage Thursday into Thursday evening. Scattered severe thunderstorms are possible Thursday afternoon and evening. Damaging wind gusts are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday.
Special Weather Statement National Weather Service Baltimore MD/Washington DC 1007 PM EDT Tue Mar 29 2022 VAZ503-504-300600- Western Highland-Eastern Highland- Including the cities of Hightown and Monterey 1007 PM EDT Tue Mar 29 2022 ...PATCHY LIGHT FREEZING RAIN IS POSSIBLE... Light rain and sleet, mixed with pockets of freezing rain is possible overnight. A light glaze of ice on elevated surfaces is possible during this time. Be prepared for slippery spots when travelling, especially across bridges and overpasses. Temperatures will be in the lower to middle 30s for most places.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005877, 1005875, 1005876.